Hail, Bath
- When
- May 10, 2:40 PM EST to 2:45 PM EST
- Where
- Bath County, 0.8 mi NW of Bethel
- Measured
- 1.75 in hail
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 38.259, -83.879
Golf ball size hail dented a car a mile west northwest of Bethel.
Multiple rounds of strong to severe thunderstorms, including supercells, brought widespread severe weather to the northeastern half of eastern KY during the afternoon and evening hours of May 10th. The primary mode of severe weather on this date was large hail, with some stones as large as baseballs reported in Bath county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JKL wrote it up.
Multiple rounds of strong to severe thunderstorms, including supercells, brought widespread severe weather to the northeastern half of eastern KY during the afternoon and evening hours of May 10th. The primary mode of severe weather on this date was large hail, with some stones as large as baseballs reported in Bath county. Numerous trees were also blown down in several counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at May 10, 12:54 PM EST, 1 hour 46 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE JACKSON KY 154 PM EDT TUE MAY 10 2011 .SHORT TERM...UPDATED MESOSCALE UPDATE... SHOWERS AND THUNDERSTORMS HAVE BROKEN OUT ACROSS NORTHEASTERN KENTUCKY. SO FAR THIS ACTIVITY IS STAYING ON THE WEAK-SIDE...HOWEVER EXPECT THINGS TO BECOME MORE INTENSE BETWEEN 3 AND 8 PM AS THE FORCING ASSOCIATED WITH THE INCOMING SHORT WAVE TROUGH MOVES IN. AS SUCH...ALL EXCEPT WAYNE COUNTY ARE IN A SEVERE THUNDERSTORM WATCH UNTIL 8 PM. LARGE HAIL WILL BE THE MAIN THREAT...WITH DAMAGING WINDS A SECONDARY THREAT. THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS... /THE REST OF TODAY/ A SURFACE WARM FRONT HAS BEEN EDGING NORTHEAST...NOW ALIGNED NEAR THE OHIO RIVER. THE AIR MASS IN PLACE IS VERY UNSTABLE AS INDICATED BY 12Z OHX SOUNDING AND GOES DERIVED PRODUCTS CLOSER TO HOME. SO FAR...THE CAP IS KEEPING THIS INSTABILITY IN CHECK...HOWEVER A SHORT WAVE TROUGH CURRENTLY RIDING OVER TOP THE RIDGE IN SOUTHERN ILLINOIS WILL BE THE TRIGGER A BIT LATER THIS AFTERNOON. THE MID-LEVELS WILL WARM SOMEWHAT THROUGH THE REST OF THE DAY...SO THE INSTABILITY WILL DROP OFF THROUGH THE AFTERNOON...HOWEVER THERE WILL BE ENOUGH FOR SOME INTENSE UPDRAFTS...AND WITH THE MODEST BUT VEERING PROFILE IN PLACE...SOME OF THESE WILL LIKELY ROTATE. OVERALL...HAIL WILL BE THE BIGGEST SEVERE THREAT...WITH DAMAGING WINDS THE SECONDARY THREAT. AN ISOLATED TORNADO CAN NOT BE RULED OUT AS WELL...HOWEVER THE LOW LEVEL SHEAR DOES NOT LOOK VERY FAVORABLE. WE CURRENTLY ARE CARRYING GOOD CHANCE POPS ASSOCIATED WITH THIS WAVE...AND WILL BUMP THIS UP TO LIKELY FOR THE NORTHEAST TWO THIRDS OF THE AREA...AS MOST MODELS AGREE THAT THE SHORT WAVE WILL BE ENOUGH TO GET CONVECTION GOING. THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS... /TODAY THROUGH WEDNESDAY NIGHT/ THE MAIN FORECAST ISSUE IS THE POTENTIAL FOR THUNDERSTORMS. BOTH THE GFS AND WRF BRING PRECIP ACROSS THE AREA TODAY. HOWEVER...MODELS WERE SUGGESTING THAT CONVECTION WOULD BE DEVELOPING OVER IN AND OH OVERNIGHT...BUT IT HAS BEEN SLOW TO GET STARTED...WHICH ERODES CONFIDENCE IN MODEL SOLUTIONS. A DIFFUSE WARM FRONT STRETCHED FROM NW TO SE OVER THE FORECAST AREA ON MONDAY NIGHT. THIS FRONT WILL BE A FOCUS FOR WHATEVER CONVECTION TAKES PLACE...AS MINOR PERTURBATIONS ALOFT RIDE OVER THE BOUNDARY. IF NOCTURNAL CONVECTION DOES NOT INITIATE...DIURNAL DESTABILIZATION MAY BE ABLE TO HELP GET THINGS STARTED DURING THE DAY TUESDAY. WILL USE HIGH CHANCE POPS AREA WIDE TODAY...AND FORGO THE INHERITED LIKELY POPS DUE TO LATEST MOS GUIDANCE AND LACK OF CONFIDENCE. ASSUMING WE GET THE HEATING AND DEW POINTS EXPECTED TODAY...THERE WILL BE A CONSIDERABLE AMOUNT OF INSTABILITY DUE TO STEEP MID LEVEL LAPSE RATES. CAPE IS EXPECTED ON THE ORDER OF 2K-3K J/KG. COMBINED WITH A MODEST AMOUNT OF SHEAR...STORMS THAT DEVELOP WOULD POSE A THREAT OF HAIL AND HIGH WIND. DEEP CONVECTION MAY LINGER INTO TONIGHT...AIDED BY WARM AIR ADVECTION/ISENTROPIC LIFT...BUT WILL LOOK FOR AN OVERALL DIMINISHING TREND TONIGHT WITH LOSS OF SURFACE HEATING. A SIMILAR SCENARIO IS EXPECTED TO PLAY OUT AGAIN ON WEDNESDAY AND WEDNESDAY NIGHT...WITH LITTLE CHANGE IN THE LARGE SYNOPTIC SCALE SETUP. .LONG TERM.../THURSDAY THROUGH MONDAY/ MODELS CONTINUE TO ADVERTISE A SLOW MOVING UPPER LEVEL LOW CURRENTLY LOCATED OVER THE GREAT BASIN DRIFTING EAST ACROSS THE CENTRAL PLAINS THRU THE FIRST HALF OF THE PERIOD. HOWEVER...SIGNIFICANT DIFFERENCES ARE APPARENT BY THE BEGINNING OF THE PERIOD WITH THE PLACEMENT AND STRENGTH OF THE LOW AND SUBSEQUENT SFC FEATURES...AND THIS CONTINUES TO HAMPER CONFIDENCE IN THE EXTENDED PERIOD. THE 10.00Z GFS LIES AT THE DEEP END OF THE GUIDANCE SPECTRUM YET STILL OUTPACES THE 09.12Z EURO AND GEM. GIVEN THE SPREAD AND AMOUNT OF UNCERTAINTY TOWARDS THE END OF THE WEEK...HAVE USED A MIDDLE OF THE ROAD APPROACH FOR NOW BUT LEANED A LITTLE MORE TOWARDS THE 09.12Z ECMWF SOLUTION WHICH HAS SOME SUPPORT FROM THE CANADIAN MODEL...AND HAS GENERALLY TRENDED SLOWER AND A LITTLE LESS AMPLIFIED WITH THE SYNOPTIC PATTERN. OVERALL THIS RESULTED IN VERY FEW CHANGES TO THE GOING FORECAST. THE PREVIOUS LONG TERM FORECAST DISCUSSION FOLLOWS... MODELS ARE NOT IN PARTICULARLY GOOD AGREEMENT FROM THURSDAY ONWARD REGARDING SYNOPTIC SETUP. THUS...CONFIDENCE REMAINS VERY LOW IN THIS FORECAST PACKAGE. THE GFS (LIKE IS TYPICALLY THE CASE) IS MUCH FASTER WITH BRINGING A COLD FRONT INTO KENTUCKY BY THE END OF THE WEEK...WITH A BETTER CHANCE OF SHOWERS AND STORMS THROUGH THE END OF THE WEEK. HOWEVER...THE ECMWF IS MUCH MUCH SLOWER WITH THE WARM AND MUGGY AIR MASS CONTINUING TO HOLD THROUGH NEXT WEEKEND. CURRENTLY THINKING THE ANSWER MAY BE SOMEWHERE IN THE MIDDLE. REGARDLESS... NEARLY IMPOSSIBLE TO FIND A CONSENSUS DRY PERIOD IN THIS FORECAST GIVEN THE SPREAD IN THE MODELS. THUS...GOING TO CARRY CHANCE POPS THROUGH THE EXTENDED...GENERALLY PEAKING IN THE AFTERNOON WITH PEAK HEATING/INSTABILITY. THE COLDER AIR MAY SPREAD INTO THE REGION THIS WEEKEND OR EARLY NEXT WEEK...ALTHOUGH SHOWER CHANCES COULD CONTINUE WITH THE UPPER LOW OVER THE REGION. DESPITE THE DECREASED CONFIDENCE...IT DOES APPEAR THE WEATHER WILL REMAIN VERY UNSETTLED WITH ON AND OFF CHANCES FOR PRECIPITATION. TEMPERATURES WILL BE HIGHLY DEPENDENT ON TIMING OF COLD FRONT LATE IN THE WEEK OR WEEKEND. FOR NOW...GOING TO TREND TOWARDS A COMPROMISE... WITH A SLIGHTLY MILDER WEEKEND. IT APPEARS WITH THIS AIR MASS LATE IN THE WEEK...THE ATMOSPHERE IS NOT VERY CAPPED AND ANY BOUNDARY LYING ACROSS THE AREA COULD HELP FOCUS SHOWER OR THUNDERSTORM ACTIVITY...BUT IT IS ALSO POSSIBLE IF THERE ARE NOT ANY BOUNDARIES AROUND...WE COULD BE LOOKING FAIRLY DRY. && .AVIATION.../18Z TO 18Z/...UPDATED THUNDERSTORM ACTIVITY IS FIRING UP OVER NORTHEASTERN KENTUCKY. JKL WILL SEE THE BEST CHANCE OF THIS A BIT LATER THIS AFTERNOON AND HAVE INCLUDED A TEMPO MVFR GROUP. LOZ AND ESPECIALLY SME LOOK LESS LIKELY TO TAKE A DIRECT HIT...SO HAVE CONTINUED WITH ONLY VC MENTION AND KEPT THINGS VFR THROUGH THE MAJORITY OF THE NIGHT. SOME OF THE STORMS COULD APPROACH SEVERE LIMITS...ESPECIALLY NORTHEAST OF A LINE FROM IOB AND JKL. EXPECT ACTIVITY TO WANE THIS EVENING WITH SOME VALLEY FOG A GOOD BET ONCE AGAIN TOWARDS DAWN. A RENEWED THREAT OF CONVECTION IS EXPECTED ONCE AGAIN WEDNESDAY AFTERNOON. && .JKL WATCHES/WARNINGS/ADVISORIES... SEVERE THUNDERSTORM WATCH UNTIL 8 PM EDT THIS EVENING FOR KYZ044- 050>052-058>060-068-069-079-080-084>088-104-106>120. && MESOSCALE...GEOGERIAN SHORT TERM...HAL/GEOGERIAN LONG TERM....MB/KAS AVIATION...GEOGERIAN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 121 PM EDT TUE MAY 10 2011 KYZ044-050>052-058>060-068-069-079-080-084>088-104-106>120-111100- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-ELLIOTT- MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-OWSLEY-PERRY- CLAY-LESLIE-LETCHER-MARTIN-PIKE- INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING... OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG... MOUNT VERNON...MCKEE...SOMERSET...LONDON...WHITLEY CITY...CORBIN... WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...PINEVILLE...HARLAN... SANDY HOOK...WEST LIBERTY...PAINTSVILLE...CAMPTON...SALYERSVILLE... PRESTONSBURG...BEATTYVILLE...JACKSON...HINDMAN...BOONEVILLE... HAZARD...MANCHESTER...HYDEN...WHITESBURG...INEZ...PIKEVILLE 121 PM EDT TUE MAY 10 2011 ...SEVERE THUNDERSTORM WATCH 268 IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND EARLY THIS EVENING... ESPECIALLY NORTHEAST OF A MIDDLESBORO TO SOMERSET LINE. SOME STORMS MAY PRODUCE SEVERE WEATHER WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY OCCURRENCES OF HAIL OR DAMAGING WIND THIS AFTERNOON AND EVENING. KYZ083-111100- WAYNE- INCLUDING THE CITIES OF...MONTICELLO 121 PM EDT TUE MAY 10 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND THIS EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. RAY
The Jackson,KY radar (KJKL), 89 km away, was scanning. The volume nearest the first event began at 19:40 UTC.
16 hail, 4 thunderstorm wind, 1 heavy rain, 1 lightning. Local standard time, as filed.
Golf ball size hail dented a car a mile west northwest of Bethel.
A trained spotter witnessed golf ball to baseball size hail in Sharpsburg. The hail caused damage to cars in the area including broken windshields.
The Cranston fire chief reported that quarter size hail was falling in Cranston off KY 377.
Heavy rainfall of 1.51 inches was measured at Turkey Creek. Six inches of mud and debris covering the road at 225 Caney Fork. Lightning knocked out power at 389 Caney Fork.
Trees were blown down across Zebulon Hwy and a privacy fence was blown down.
A tree was blown down and onto a car on Collin St in Collin.
Lightning hit substation at Kemper and power is out at Coal Run Village and various parts of the county.
A tree was blown down and across Hambley Ave in Pikeville.
The roof was blown off a drug store.
Golf ball size hail caused damage to an automobile and a tow behind trailer in Cannel City.
Quarter size hail was reported at Daniels Branch in Isom.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2011Every state in 2011This day in weather historyWarnings in Kentucky, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 306462, 306465, 306466, 306467, 306468, 306469, 306470, 306471, 306472, 306473, 306474, 306477, 306480, 306482, 306483, 306485, 306486, 306487, 306488, 306489, 306490, 306491.